South Carolina, 2012

Damaging Winds in South Carolina, June 1, 2012

June 1, 2012 · NWS ILM · 2 events in 2 counties and zones

A moderately unstable airmass was in place ahead of a cold front. Severe thunderstorms developed during the heat of the afternoon along a pre-frontal trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A moderately unstable airmass was in place ahead of a cold front. Severe thunderstorms developed during the heat of the afternoon along a pre-frontal trough. A slightly negative tilted upper trough enhanced the large scale lift across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 1, 12:25 PM EST, 1 hour earlier.

Area forecast discussion, Jun 1, 12:25 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
125 PM EDT FRI JUN 1 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT. MILD WEATHER WILL
DEVELOP SATURDAY AND PREVAIL THROUGH EARLY NEXT WEEK. THE NEXT
CHANCE FOR RAIN ARRIVES TOWARD THE END OF THE PERIOD.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1:25 PM FRIDAY...CONVECTION HAS BEEN SLOW TO FIRE ACROSS THE
AREA WITH NO ACTIVITY AS OF YET ALTHOUGH VISIBLE SATELLITE IMAGERY
IS SHOWING SOME HEALTHY CELLS TO OUR NORTH AND WELL TO THE WEST. SPC
MESO ANALYSIS SHOWS LCL TO LFC MEAN RH REMAINS LOW WHICH IS LIKELY
THE REASON FOR THE SLOW START.

THE LATEST GFS/MAV HAS TRENDED DOWN SLIGHTLY WITH POPS. MAINTAINED
THE PREVIOUS FORECAST UPDATE WITH LOWER POPS THIS AFTERNOON AS I
WILL ESSENTIALLY NOWCAST WITH LIKELY TO CATEGORICAL THIS EVENING TO
OVERNIGHT. NO COLD AIR ADVECTION DIRECTLY BEHIND THE FRONT ALTHOUGH
WINDS WILL REMAIN UP JUST ENOUGH TO GO SLIGHTLY ABOVE GUIDANCE FOR
OVERNIGHT LOWS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 AM FRIDAY...COLD FRONT WILL BE OFF THE COAST AT THE START OF
THE PERIOD BUT THE 5H TROUGH HANGS BACK...RESULTING IN WEAK LOW
LEVEL COLD ADVECTION UNDER WEAK NEUTRAL TO WARM ADVECTION. FORECAST
SOUNDINGS SHOW PLENTY OF WARM BUT DRY MID LEVEL AIR. SO OTHER THAN
SOME FLAT AFTERNOON CU SAT SHOULD BE A PLEASANT DAY. 5H TROUGH AXIS
SHIFTS OFFSHORE SAT NIGHT INTO SUN WITH DEEP NORTHWEST FLOW
DEVELOPING SUN. COMBINATION OF DRYING NORTHWEST FLOW AND SUBTLE
HEIGHT BUILDS AS 5H RIDGE TRIES TO BUILD IN FROM THE SOUTHWEST WILL
KEEP THE REGION DRY SUN. AS WITH SAT THERE MAY BE SOME AFTERNOON
CLOUDS SUN...THOUGH WITH MORE VERTICAL EXTENT COMPARED TO SAT. SOME
OF THE GUIDANCE CONTINUES TO SHOW AN MCS DROPPING INTO THE SOUTHEAST
SUN NIGHT. LATEST GFS KEEPS THIS FEATURE SOUTH OF THE AREA WHILE THE
NAM IS FARTHER SOUTH/WEST THAN THE GFS AND WEAKER. THE 00Z CANADIAN
IS SIMILAR TO THE NAM BUT WEAKER STILL. AT THIS POINT WHETHER OR NOT
THE FEATURE DEVELOPS SEEMS INCONSEQUENTIAL AS ALL OF THE GUIDANCE
KEEPS IT OUT OF THE REGION. TEMPERATURES WILL END UP NEAR TO
SLIGHTLY BELOW CLIMO...LOW TO MID 80S DURING THE DAY AND UPPER 50S
TO LOWER 60S AT NIGHT.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 3 AM FRIDAY...OMEGA BLOCK MORE OR LESS REMAINS IN PLACE
THROUGH THE PERIOD THE WESTERN 5H LOW BEING REPLACED BY A SECOND
DURING THE MIDDLE TO LATER PART OF NEXT WEEK. THE RESULT IN DEEP
NORTHWEST FLOW OVER THE REGION THROUGH THE PERIOD. SEVERAL
SHORTWAVES WILL BE SENT SOUTHWEST ACROSS THE AREA DURING THE PERIOD.
MON NIGHT INTO TUE A COLD FRONT IS PUSHED SOUTH ACROSS THE
AREA...PROVIDING WHAT MAY BE THE BEST CHANCE FOR PRECIP DURING THE
PERIOD. ANOTHER ROUND OF PRECIP IS POSSIBLE LATE IN THE PERIOD AS
THE STALLED FRONT LIFTS BACK INTO THE AREA. GIVEN THE LARGE AMOUNT
OF UNCERTAINTY AND LOW CONFIDENCE IN THE TIMING...STRENGTH...AND
LOCATION OF THE FEATURES WILL NOT CARRY A POP HIGHER THAN SLIGHT
CHANCE BUT WILL HAVE A POP FOR EACH AFTERNOON. HIGHS WILL BE NEAR TO
SLIGHTLY BELOW CLIMO WITH LOWS NEAR TO SLIGHTLY ABOVE CLIMO.

&&
AS OF 18Z...VFR WILL PREVAIL THROUGH THE EARLY OVERNIGHT HOURS WITH
PERIODS OF MVFR/IFR POSSIBLE LATER TODAY INTO THE EVENING HOURS IN
HEAVIER DOWNPOURS AS SHOWERS AND THUNDERSTORMS MOVE ACROSS THE AREA.
VFR WILL PREVAIL AGAIN BEGINNING LATER OVERNIGHT AND THROUGH THE END
OF THE VALID PERIOD.

AN APPROACHING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND TONIGHT...WITH SOME THUNDERSTORMS BEING SEVERE. CANNOT RULE
OUT MVFR/IFR IN HEAVIER DOWNPOURS AND BRIEFLY DEVELOPED FOG. FOR
TIMING...FLO/LBT IN THE MID-LATE AFTERNOON/EARLY EVENING...AND THE
COASTAL TERMINALS IN THE EVENING. SOUTH WINDS AOB 10-15 KTS WILL
CONTINUE THROUGHOUT THE DAY WITH HIGHER GUSTS...SUBSIDING BEFORE
MIDNIGHT. VFR WILL PREVAIL AS SHRA/TSRA WILL DISSIPATE AND WINDS
WILL BE SOUTHWEST AOB 8 KTS. CANNOT RULE OUT PATCHY FOG SATURDAY
MORNING...BUT GIVEN BOUNDARY LAYER WINDS CONFIDENCE IS LOW TO ACTUAL
DEVELOPMENT OF FOG. AFTER DAYBREAK...VFR WILL CONTINUE WITH NORTH
WINDS AOB 11 KTS.

EXTENDED OUTLOOK...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
THROUGH SATURDAY. VFR EXPECTED FRIDAY THROUGH THE END OF THE PERIOD.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1:30 PM FRIDAY...WINDS AND SEAS REMAIN ON THE WEAK SIDE AT
THIS HOUR. STILL EXPECT WINDS TO INCREASE TO A RANGE OF 15-20 KNOTS
LATER WITH THE APPROACH/PASSAGE OF THE COLD FRONT. EXPECT THE
STRONGEST WINDS BETWEEN 0300 AND 0600 UTC. WILL MAINTAIN THE SHORT
DURATION SMALL CRAFT ADVISORY FOR THIS EVENING. BY MORNING EXPECT A
WESTERLY FLOW OF 10-15 KNOTS.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 AM FRIDAY...OFFSHORE FLOW IN THE WAKE OF A COLD FRONT EARLY
TUE MORNING WILL CONTINUE FOR MUCH OF THE PERIOD. FAIRLY UNIFORM
GRADIENT WILL KEEP SPEEDS BETWEEN 10 AND 15 KT WITH SEAS FALLING
FROM 2 TO 4 FT EARLY SAT TO 2 TO 3 FT BY SUN MORNING.

LONG TERM /MONDAY THROUGH TUESDAY/...
AS OF 3 AM FRIDAY...OFFSHORE FLOW AROUND 10 KT WILL BACK TO
SOUTHWEST AND INCREASE SLIGHTLY DURING MON AHEAD OF NEXT COLD FRONT.
SPEEDS MAY TOUCH 15 KT JUST AHEAD OF THE FRONT BUT FOR A VERY BRIEF
PERIOD OF TIME. OFFSHORE FLOW DEVELOPS BEHIND THE FRONT ON TUE WITH
GRADIENT SUPPORTIVE OF SPEEDS BETWEEN 10 AND 15 KT. LATEST GUIDANCE
IS SLOWER TO VEER WEST TO NORTHWEST TO NORTHEAST. THIS WOULD RESULT
IN SEAS LOWER THAN EARLIER FORECAST...2 TO 3 FT FOR MUCH OF THE
PERIOD WITH AN INCREASE TO 2 TO 4 FT LATE IN THE PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EDT
     SATURDAY FOR AMZ250-252.

&&

NEAR TERM...SHK
SHORT TERM...III
LONG TERM...III
AVIATION...SGL
Hazardous weather outlook, Jun 1, 1:16 PM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
216 PM EDT FRI JUN 1 2012

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-021830-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
216 PM EDT FRI JUN 1 2012

...SEVERE THUNDERSTORM WATCH 334 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ254-256-021830-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
216 PM EDT FRI JUN 1 2012

...SEVERE THUNDERSTORM WATCH 334 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 6 PM EDT THIS EVENING
THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   SMALL CRAFT EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-021830-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
216 PM EDT FRI JUN 1 2012

...SEVERE THUNDERSTORM WATCH 334 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

15

In the hours before

Special weather statement, Jun 1, 12:54 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
154 PM EDT FRI JUN 1 2012

SCZ053-011845-
INLAND HORRY-
154 PM EDT FRI JUN 1 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY COUNTY THROUGH 245 PM
EDT...

AT 154 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BUCKSVILLE...OR ABOUT 6 MILES SOUTHWEST OF CONWAY...MOVING NORTHEAST
AT 35 MPH.

SOME LOCATIONS IMPACTED INCLUDE CONWAY...RED HILL...ADRIAN...
ALLSBROOK...BAYBORO...BUCKSVILLE...GORETOWN...HAMMOND...HICKORY
GROVE...HOMEWOOD AND LORIS.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3416 7892 3399 7872 3368 7906 3379 7923
TIME...MOT...LOC 1754Z 219DEG 30KT 3381 7908

BACON
Special weather statement, Jun 1, 1:19 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
219 PM EDT FRI JUN 1 2012

NCZ099-011900-
COLUMBUS-
219 PM EDT FRI JUN 1 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS COLUMBUS COUNTY THROUGH 300
PM EDT...

AT 220 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TABOR CITY...OR ABOUT 20 MILES NORTHEAST OF CONWAY...MOVING NORTHEAST
AT 30 MPH.

SOME LOCATIONS IMPACTED INCLUDE WHITEVILLE...BETHEL...CHADBOURN...
CLARENDON...HALLSBORO...LAKE WACCAMAW...MOLLIE...NAKINA...REDBUG...
SIDNEY...TABOR CITY AND WILLIAMS.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

&&

LAT...LON 3446 7866 3446 7864 3444 7861 3443 7860
      3443 7858 3437 7844 3402 7874 3419 7895
      3446 7882 3447 7867
TIME...MOT...LOC 1820Z 210DEG 24KT 3412 7884

BACON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Horry

When
June 1, 1:25 PM EST to 1:26 PM EST
Where
Horry County, 2.19 mi W of Loris Twin City Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.081, -78.908

A pine tree was uprooted on Vernon Lane.

Thunderstorm Wind, Williamsburg

When
June 1, 5:10 PM EST to 5:11 PM EST
Where
Williamsburg County, 1.43 mi WSW of Gordonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.669, -79.471

Two trees were down on Henry Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 382695, 382696.